Understanding Dizziness as a Side Effect of Medications

The Unique Meanings of Medication-Related Dizziness

woman experiencing dizziness
Eric O'Connell/The Image Bank/Getty Images

Dizziness is one of the most common side effects associated with medications. This is partially due to the complexity of the vestibular system (your "dizzy" system) and the ease with which something can go wrong. Another factor is the sheer number of things that people mean when they say they are dizzy, as the term "dizziness" can stem from a variety of unique causes.

When Dizzy Means Lightheadedness

To be lightheaded means the kind of dizziness people feel when they stand up too quickly and feel they may pass out ( this is called pre-syncope).

This sensation comes from the brain temporarily not getting enough oxygen, which is delivered through blood flow. 

To get the blood up to the brain, a certain degree of pressure is required to overcome the pull of gravity. Without that pressure, blood falls away from the brain, and lightheadedness, or even fainting can result.

Of course, if your blood pressure is too high, it increases your risk for all kinds of diseases such as stroke or heart disease. For this reason, doctors prescribe many different types of medications to treat high blood pressure (hypertension). These antihypertensive medications work in a variety of different ways. For instance, some make you urinate so that there is less fluid in the body to keep pressure up (diuretics) and some dilate artery walls to give the blood more room (vasodilators).

Some people have blood pressure that varies more than others throughout the day.

So if doctors see such a person when his blood pressure is high, they may prescribe a blood pressure medication. When the blood pressure naturally lowers, it will fall even further, and perhaps not be enough to get blood to the brain, resulting in lightheadedness. This is why doctors will often ask patients to record their blood pressures at home, multiple times a day for a few days, before prescribing a blood pressure medication.

Other medications that can cause this kind of lightheadedness include tricyclic antidepressants and some medications for Parkinson's disease.

When Dizzy Means Disequilibrium 

Some people say they are dizzy when they mean that they are clumsy. Sometimes this clumsiness can make it difficult to even walk correctly. Medications like some antiepileptics can affect the workings of the cerebellum -- the part of the brain that is responsible for coordinating our movements. Other potential culprits include benzodiazepines or lithium. Lithium in particular has what is known as a narrow therapeutic window, meaning that there is just a small difference between a dose that doesn't actually treat someone's problem, and a dose that causes new side effects. For this reason, people on lithium should have a blood level tested frequently to ensure that the blood concentration of the medication is within a safe limit.

When Dizzy Means Vertigo

Vertigo is a false sense of movement, like most of us have had after stepping off a merry-go-round or dizzying amusement park ride.

Vertigo can either result from a problem with our inner ear, the nerve between the inner ear and the brainstem, or the brain itself. Medications like antihistamines, benzodiazepines, or anticholinergics can suppress the vestibular system, and may do so in a way that causes dizziness or imbalance. The antibiotics known as aminoglycosides, such as gentamicin or tobramycin, can have a toxic effect on the inner ear, leading to permanent vertigo. Other drugs that can be toxic to the vestibular system include quinine, certain chemotherapies, salicylates like aspirin, and loop diuretics like furosemide.

When Dizzy Means Other Sensations

The term dizziness can be so vague that people will use it to signify almost any symptom, including tingling, weakness, confusion, and more. For this reason, it's difficult to list all the different drugs that could cause all of these symptoms. It's worth mentioning though that low blood sugar can cause these dizzy-related symptoms. So medications that lower blood glucose levels, like some diabetes medications, should also be considered among potential culprits when someone has dizziness. 

Bottom Line

When considering whether dizziness is due to a medication, consider whether the problem began soon after a new drug was prescribed or the dose of a drug was increased. Sometimes though, a drug takes time to damage the vestibular system, as is the case for aminoglycosides -- so it may be awhile before the symptom of dizziness is experienced.

In addition, dizziness that always follows the taking of a medication is certainly suspicious, but constant dizziness may also be caused by drugs. For example, if the concentration of a drug in the blood remains fairly constant between doses, there may not be much fluctuation in side effects.

In general, it's best to be mindful of the potential side effects of medications, and to discuss the proper management of those drugs with your health care provider.


Cianfrone, G., et al. (2011). Pharmacological drugs inducing ototoxicity, vestibular symptoms and tinnitus: a reasoned and updated guide. European Review for Medical and Pharmacological Sciences, 15(6):601Y636.

Lempert, T. (2012). Recurrent Spontaneous Attacks of Dizziness. Continuum, 18(5)1086-1101.

DISCLAIMER: The information in this site is for educational purposes only. It should not be used as a substitute for personal care by a licensed physician. Please see your doctor for diagnosis and treatment of any concerning symptoms or medical condition.

Continue Reading